Iowa, 2004Damaging Wind in Iowa, August 3, 2004
August 3, 2004 · NWS OAX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 3, 2:15 PM CST, 6 hours 50 minutes earlier.
Area forecast discussion, Aug 3, 2:15 PM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CDT WED AUG 3 2004
.DISCUSSION...
THE PRIMARY FORECAST CHALLENGES WILL BE TEMPERATURES...ALONG WITH
TIMING OF FRONTS AND POPS.
THERE IS STILL SOME QUESTION ABOUT WHETHER FOG SHOULD BE MENTIONED
IN FCST TONIGHT. MODELS INSIST ON LOW LEVEL DRY ADVECTION...BUT DEW
POINTS HAVE REMAINED STUBBORNLY HIGH ALL DAY...AND IT WILL NOT TAKE
MUCH RADIATION TO DROP BELOW CURRENT DEW POINTS. DECIDED TO MENTION
PATCHY FOG TOWARD MORNING FOR ALL BUT DRIER AREA IN NORTHEAST NEB.
THU WILL BE COOL AND DRY. FIRST CHC OF PRECIP COMES WITH RETURN
FLOW IN NORTHEAST NEB LATE THU NIGHT. MID LEVEL MOISTURE IS PROGGED
TO INCREASE ON FRIDAY...AND DID NOT MUCH CHANGE LOW POPS ALREADY IN
THE FORECAST.
A SOMEWHAT BETTER CHANCE FOR PRECIP DURING THE WEEKEND...AS RETURN
FLOW MOISTURE INCREASES AHEAD OF A COLD FRONT. MODELS HAVE SOME
TIMING DIFFERENCES...SO EXACT TIMING IS UNCERTAIN. POPS WILL DEPEND
ON HOW WELL FRONT CORRESPONDS WITH DAYTIME HEATING. TEMPS LIKELY
WARMEST IN PREFRONTAL REGIME FRI NIGHT AND SAT...THEN BEGIN DROPPING
LATER IN THE WEEKEND AS FRONT MOVES THOUGH.
MODELS DO NOT AGREE ON THE TIMING OR INTENSITY OF THE WAVE DROPPING
OUT OF THE NORTHERN PLAINS INTO THE UPPER MIDWEST EARLY NEXT WEEK.
ACCEPT HPC IDEA THAT THIS WILL BRING ANOTHER PUSH OF UNSEASONABLY
COOL AIR AND GENERALLY DRY CONDITIONS...ALTHOUGH DETAILS ARE UP FOR
GRABS THIS FAR OUT.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
POLLACK
Hazardous weather outlook, Aug 3, 4:16 PM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
516 PM CDT TUE AUG 3 2004
IAZ043-055-056-069-079-080-090-091-NEZ015-031>034-042>045-050>053-
065>068-041100-
BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-HARRISON IA-
LANCASTER-MADISON-MILLS IA-MONONA IA-MONTGOMERY IA-OTOE-PAGE IA-
PLATTE-POTTAWATTAMIE IA-SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-
THURSTON-WASHINGTON-
516 PM CDT TUE AUG 3 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND WEDNESDAY
TORNADO WATCH...# 700...IS IN EFFECT UNTIL 10PM CDT.
SCATTERED THUNDERSTORMS WILL RAPIDLY DEVELOP ACROSS THE OUTLOOK AREA
THIS EVENING. STORMS ARE EXPECTED TO BECOME SEVERE WITH TORNADOES...
HAIL TO 2.5 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 80 MPH...
AND DANGEROUS LIGHTNING THE MAIN HAZARDS.
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS AGAIN ON WEDNESDAY...BUT
NO SEVERE WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
CHANCES FOR THU8NDERSTORMS CONTINUE FRIDAY THROUGH TUESDAY. SOME OF
THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY HAZARDS. HOWEVER...WIDESPREAD HAZARDOUS WEATHER IS NOT
EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ACTIVATION WILL BE NEEDED TONIGHT.
NEZ011-012-016>018-030-078-088>093-041100-
ANTELOPE-BOONE-CEDAR-GAGE-JEFFERSON-JOHNSON-KNOX-NEMAHA-PAWNEE-
PIERCE-RICHARDSON-SALINE-WAYNE-
516 PM CDT TUE AUG 3 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.
.DAY ONE...TONIGHT AND WEDNESDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA
TONIGHT. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY HAZARDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY
CHANCES FOR THUNDERSTORMS CONTINUE FRIDAY THROUGH TUESDAY. SOME OF
THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY HAZARDS. HOWEVER...WIDESPREAD HAZARDOUS WEATHER IS NOT
EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTERS ACTIVATION MAY BE NEEDED TONIGHT.
DEE
In the hours before
Local storm report, Aug 3, 7:09 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
809 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG GLENWOOD 41.05N 95.74W
08/03/2004 MILLS IA LAW ENFORCEMENT
WINDOWS BROKEN AT GLENWOOD POLICE DEPT. POWER LINES DOWN.
APPROXIMATELY 200 RESIDENTS WITHOUT POWER ACROSS MILLS
COUNTY.
&&
MEBLocal storm report, Aug 3, 7:35 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
835 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND DMG MISSOURI VALLEY 41.56N 95.90W
08/03/2004 HARRISON IA TRAINED SPOTTER
LARGE TREE LIMBS BLOWN DOWN. WIND SPEEDS ESTIMATED 60
MPH.
&&
MEBLocal storm report, Aug 3, 7:38 PM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
838 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 1 S FREMONT 41.43N 96.49W
08/03/2004 DODGE NE TRAINED SPOTTER
NUMEROUS LARGE TREES DOWN ALONG PLATTE RIVER SOUTH OF
FREMONT
&&
BGLocal storm report, Aug 3, 8:33 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
933 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0643 PM HAIL ELKHORN 41.28N 96.24W
08/03/2004 0.75 INCH DOUGLAS NE NWS EMPLOYEE
&&
BGLocal storm report, Aug 3, 8:50 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
950 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0846 PM FUNNEL CLOUD 7 SE HENDERSON 41.07N 95.34W
08/03/2004 MONTGOMERY IA PUBLIC
0850 PM TSTM WND DMG 1 W RED OAK 41.01N 95.24W
08/03/2004 MONTGOMERY IA LAW ENFORCEMENT
LARGE TREES DOWN
0930 PM TSTM WND GST 1 W RED OAK 41.01N 95.24W
08/03/2004 60 MPH MONTGOMERY IA AMATEUR RADIO
&&
BGLocal storm report, Aug 3, 8:59 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE OMAHA NE
959 PM CDT TUE AUG 03 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 1 S FREMONT 41.43N 96.49W
08/03/2004 DODGE NE TRAINED SPOTTER
NUMEROUS LARGE TREES DOWN ALONG PLATTE RIVER SOUTH OF
FREMONT
0555 PM HAIL CEDAR BLUFFS 41.40N 96.61W
08/03/2004 0.75 INCH SAUNDERS NE TRAINED SPOTTER
0600 PM HAIL FREMONT 41.44N 96.49W
08/03/2004 2.00 INCH DODGE NE LAW ENFORCEMENT
0613 PM TSTM WND GST 5 W MEAD 41.23N 96.59W
08/03/2004 75 MPH SAUNDERS NE LAW ENFORCEMENT
BETWEEN MEAD AND WAHOO
0615 PM TSTM WND GST 1 S LESHARA 41.32N 96.43W
08/03/2004 75 MPH SAUNDERS NE AMATEUR RADIO
0615 PM TSTM WND GST 1 W VALLEY 41.31N 96.37W
08/03/2004 58 MPH DOUGLAS NE NWS EMPLOYEE
VALLEY WEATHER FORECAST OFFICE
0620 PM TSTM WND DMG 4 W LESHARA 41.33N 96.51W
08/03/2004 SAUNDERS NE LAW ENFORCEMENT
7-8 LARGE TREES DOWN
0622 PM HAIL 4 W LESHARA 41.33N 96.51W
08/03/2004 1.75 INCH SAUNDERS NE AMATEUR RADIO
0628 PM HAIL 1 W VALLEY 41.31N 96.37W
08/03/2004 0.75 INCH DOUGLAS NE OFFICIAL NWS OBS
WEATHER SERVICE FORECAST OFFICE
0643 PM HAIL ELKHORN 41.28N 96.24W
08/03/2004 0.75 INCH DOUGLAS NE NWS EMPLOYEE
0650 PM TSTM WND GST OMAHA 41.26N 96.01W
08/03/2004 65 MPH DOUGLAS NE LAW ENFORCEMENT
156TH AND DODGE STREET ESTIMATED 60 TO 70 MPH
0655 PM DOWNBURST OMAHA 41.26N 96.01W
08/03/2004 DOUGLAS NE NWS EMPLOYEE
NUMEROUS LARGE BRANCHES...AND SEVERAL MAPLE TREES DOWN IN
CENTRAL OMAHA. WIND SPEEDS ESTIMATED AROUND 70 MPH.
0706 PM HAIL 1 N ELKHORN 41.30N 96.24W
08/03/2004 1.25 INCH DOUGLAS NE OFFICIAL NWS OBS
0730 PM TSTM WND DMG OMAHA 41.26N 96.01W
08/03/2004 DOUGLAS NE TRAINED SPOTTER
DOWNED TREES COVERING 180TH ST SOUTH OF IDA
0730 PM TSTM WND DMG OMAHA 41.26N 96.01W
08/03/2004 DOUGLAS NE TRAINED SPOTTER
LARGE TREE BLOCKING ROAD ON 180TH ST BETWEEN MAPLE AND
BLONDO.
0745 PM TSTM WND DMG GLENWOOD 41.05N 95.74W
08/03/2004 MILLS IA LAW ENFORCEMENT
WINDOWS BROKEN AT GLENWOOD POLICE DEPT. POWER LINES DOWN.
APPROXIMATELY 200 RESIDENTS WITHOUT POWER ACROSS MILLS
COUNTY.
0750 PM HAIL BELLEVUE 41.16N 95.92W
08/03/2004 1.25 INCH SARPY NE PUBLIC
0756 PM HAIL 5 NW SILVER CITY 41.16N 95.71W
08/03/2004 1.00 INCH MILLS IA LAW ENFORCEMENT
OCCURRED IN MINEOLA
0825 PM TSTM WND DMG MISSOURI VALLEY 41.56N 95.90W
08/03/2004 HARRISON IA TRAINED SPOTTER
LARGE TREE LIMBS BLOWN DOWN. WIND SPEEDS ESTIMATED 60
MPH.
0846 PM FUNNEL CLOUD 7 SE HENDERSON 41.07N 95.34W
08/03/2004 MONTGOMERY IA PUBLIC
0850 PM TSTM WND DMG 1 W RED OAK 41.01N 95.24W
08/03/2004 MONTGOMERY IA LAW ENFORCEMENT
LARGE TREES DOWN
0930 PM TSTM WND GST 1 W RED OAK 41.01N 95.24W
08/03/2004 60 MPH MONTGOMERY IA AMATEUR RADIO
&&
BGThunderstorm Wind, Montgomery
- When
- August 3, 9:05 PM CST
- Where
- Montgomery County, Stanton
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.983, -95.117
Thunderstorm wind gusts estimated at 70 mph blew down several trees in town which blocked roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, August 3 to 4, 2004$1.1 million · F1 · 65 events
- Flash Flooding and Hail in Wisconsin, August 3, 2004$10 million · 3 in hail · 22 events
- Hurricane and Flash Flooding in North Carolina, August 3, 2004$7.5 million · 13 events
- Damaging Wind in Minnesota, August 3, 2004$2.0 million · 78 kt wind · 1 event
- Damaging Wind in South Dakota, August 3, 2004$1.0 million · 78 kt wind · 1 event
- Damaging Wind in Minnesota, August 3, 2004$1.0 million · 69 kt wind · 1 event
- Damaging Wind in Minnesota, August 3, 2004$1.0 million · 69 kt wind · 1 event
- Damaging Winds and Lightning Strike in Iowa, August 3, 2004$309,000 · 61 kt wind · 10 events
- Damaging Wind in South Dakota, August 3, 2004$300,000 · 78 kt wind · 1 event
- Hail and Damaging Winds in Iowa, August 3, 2004$105,000 · 1.75 in hail · 18 events
- Lightning Strike in Maine, August 3, 2004$200,000 · 1 event
- Damaging Wind in New York, August 3, 2004$160,000 · 80 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422126.